Missouri, 2013Flooding in Missouri, May 9 to 10, 2013
May 9 to 10, 2013 · NWS SGF · 5 events in 3 counties and zones
A cold front moving through the Missouri Ozarks and training of thunderstorms led to localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the Missouri Ozarks and training of thunderstorms led to localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 9:02 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 9, 9:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 PM CDT THU MAY 9 2013
.UPDATE...
ISSUED AT 942 PM CDT THU MAY 9 2013
A FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR THE REMAINDER OF
TONIGHT. FIRST OFF...POPS WERE TWEAKED TO ACCOUNT FOR THE LATEST
RADAR TRENDS. THE CLUSTER OF THUNDERSTORMS THAT IMPACTED MOST OF
SOUTHWESTERN MISSOURI HAS BEEN ON A DECLINING TREND AS ITS
OUTFLOW HAS CHOKED OFF BETTER LOW LEVEL THETA-E AIR. THE NORTHWARD
MOVING OUTFLOW BOUNDARY DOES CONTINUE TO KICK UP A FEW
UPDRAFTS...BUT THESE ARE NOT LASTING ALL THAT LONG. ONE THING WE
WILL HAVE TO WATCH IS FAR SOUTHWESTERN MISSOURI WHERE STORMS
REMAIN A BIT STRONGER. CONVECTION ACROSS THIS REGION HAS SHOWN
UPWIND PROPAGATING CHARACTERISTICS AS A WEAK LOW LEVEL JET HAS
IMPINGED ON THE REGION. CORFIDI VECTORS ARE ALMOST NIL IN THIS
AREA...SO WE HAVE INTRODUCED A LIMITED FLOODING THREAT FOR
TRAINING STORMS. WE ARE ALSO WATCHING A COLD FRONT AS IT
CONTINUES TO SLIDE SOUTHEAST ACROSS SOUTHEASTERN KANSAS AND WEST
CENTRAL MISSOURI. WE HAVE SEEN WIDELY SCATTERED THUNDERSTORMS
DEVELOP ALONG THIS FEATURE...BUT COVERAGE IS BEGINNING TO
DECREASE.
AS WE HEAD INTO THE OVERNIGHT PERIOD...THE MAIN SHOW WILL BE
CONVECTION ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. WE MAY
STILL SEE SOME UPDRAFTS TRY AND GET GOING ALONG THE FRONT...BUT
COVERAGE SHOULD REMAIN ISOLATED TO WIDELY SCATTERED AT BEST. A FEW
OF THE MORE ROBUST UPDRAFTS ACROSS THE REGION MAY STILL CONTAIN
SOME SMALL HAIL OR LOCALLY GUSTY WINDS. AS WAS MENTIONED IN THE
PREVIOUS PARAGRAPH...THERE IS ALSO A HYDRO CONCERN FOR ANY
TRAINING STORMS. FINALLY...WE ALSO DECIDED TO ADD PATCHY FOG FOR
AREAS THAT SAW DECENT RAINFALL THIS EVENING.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 257 PM CDT THU MAY 9 2013
REGIONAL RADAR MOSAIC IS BEGINNING TO LIGHT UP A BIT. ESPECIALLY
ALONG AND NORTHWEST OF THE SURFACE COLD FRONT THAT IS STILL
LOITERING JUST TO THE NORTHWEST OF THE OUTLOOK AREA. OTHER
CONVECTIVE DEVELOPMENT IS UNDERWAY IN OKLAHOMA. FOR NOW...THINGS
ARE QUIET HERE. HOWEVER...SLOW DESTABILIZATION IS UNDERWAY AND AN
INCREASING CUMULUS FIELD IS BEGINNING TO DEVELOP NOW THAT
SUBSIDENCE BEHIND THIS MORNINGS MCV IS STARTING TO WANE.
OVER THE NEXT FEW HOURS...WE SHOULD SEE ISOLATED TO SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT. PREFERRED AREAS FOR
DEVELOPMENT AT THIS JUNCTURE WILL BE THE WEST/NORTHWEST HALF OF
THE AREA...ESPECIALLY AS YOU GET CLOSER TO THE SURFACE FRONT.
DEEP LAYER SHEAR REMAINS WEAK (20-25KT) AND MLCAPE WILL GENERALLY
BE IN THE 1000-1500 J/KG RANGE...SO THERE IS A RISK FOR A FEW
STRONG STORMS (PENNY HAIL/LOCALIZED 40-50 MPH WINDS).
HEADING INTO THIS EVENING...WILL NEED TO WATCH CONVECTIVE
DEVELOPMENT OVER OKLAHOMA AS THIS WILL HAVE A CHANCE TO MOVE INTO
THE REGION. THE COLD FRONT WILL CONTINUE A SLOW SAG TO THE
SOUTHEAST. LOSS OF DAYTIME HEATING WILL RESULT IN DECREASING
MLCAPE VALUES...THOUGH THE ATMOSPHERE WILL REMAIN UNSTABLE ENOUGH
TO SUPPORT SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
THE AREA WELL INTO THE OVERNIGHT HOURS.
BY FRIDAY MORNING...COLD FRONT THAT WILL BE APPROACHING FROM THE
NORTH TONIGHT SHOULD BE BISECTING THE CWA FROM SOUTHWEST TO
NORTHEAST...MORE OR LESS ALONG I-44. THE FRONT WILL ONLY SLOWLY
MOVE SOUTHEAST WITH TIME TOMORROW. THE BEST PRECIPITATION CHANCES
WILL BE ALONG AND AHEAD OF THE FRONT TOMORROW...BUT I DO THINK SOME
AREAS OF SHOWERS/PERHAPS AN ISOLATED THUNDERSTORM WILL REMAIN
POSSIBLE BEHIND THE FRONT...AS A COUPLE OF POST-FRONTAL SHORTWAVES
ROTATE SOUTHEAST ACROSS THE AREA.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 257 PM CDT THU MAY 9 2013
SKIES SHOULD BEGIN TO CLEAR LATE FRIDAY NIGHT/EARLY SATURDAY MORNING
AS SURFACE RIDGING AND A BIT OF MID AND UPPER LEVEL SUBSIDENCE
BUILDS IN. CLOUDS WILL INCREASE AGAIN DURING THE DAY SATURDAY AS
THE NEXT...MUCH STRONGER FRONT BEGINS TO APPROACH FROM THE NORTH. A
THIN LINE OF LIGHT RAIN SHOWERS WILL BE POSSIBLE ALONG THIS
SECONDARY FRONT AS IT PASSES THROUGH THE REGION SATURDAY AFTERNOON.
A LARGE AREA OF CANADIAN HIGH PRESSURE WILL START TO BUILD INTO THE
AREA SATURDAY NIGHT AND SUNDAY MORNING. THIS SHOULD PRODUCE GOOD
RADIATIONAL COOLING CONDITIONS FOR SUNDAY MORNING...WITH SOME AREAS
DROPPING TO AROUND 40 DEGREES BY DAYBREAK SUNDAY. TEMPERATURES FOR
NOW LOOK JUST WARM ENOUGH TO PRECLUDE WIDESPREAD FROST...BUT SOME
VERY PATCHY LIGHT FROST COULD OCCUR IN MORE SHELTERED LOCATIONS
WITHIN THE COMPLEX TERRAIN ALONG/SOUTH OF THE OZARK PLATEAU.
THAT AREA OF HIGH PRESSURE WILL SINK SOUTH THROUGH THE MID
MISSISSIPPI VALLEY ON SUNDAY...HELPING TO KEEP TEMPERATURES A BIT
COOL...GENERALLY IN THE LOW TO MID 60S. ALSO ON SUNDAY/SUNDAY
EVENING...GUIDANCE HAS BEEN HINTING AT ANOTHER SHORTWAVE TRYING TO
DROP SOUTH ACROSS THE EASTERN PLAINS IN NORTHWEST FLOW. ASCENT WITH
THIS SYSTEM MAY BE JUST ENOUGH TO GENERATE A COUPLE OF LIGHT RAIN
SHOWERS OR SPRINKLES OVER THE WESTERN THIRD OF THE CWA ON SUNDAY.
MOST LOCATIONS SHOULD REMAIN DRY HOWEVER.
THE BEGINNING OF NEXT WORKWEEK LOOKS TO FEATURE RISING HEIGHTS ALOFT
AS EASTERN CONUS TROUGHING PROGRESSES INTO THE CANADIAN MARITIMES.
THIS WILL RESULT IN A WARM UP THROUGH THE MIDDLE PART OF NEXT
WEEK...WITH HIGHS BACK INTO THE UPPER 70S/LOW 80S BY TUESDAY AND
WEDNESDAY. RETURN FLOW AND AN ASSOCIATED INCREASE IN MOISTURE BY
WEDNESDAY/THURSDAY WILL RESULT IN RENEWED CHANCES FOR SCATTERED
THUNDERSTORMS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 706 PM CDT THU MAY 9 2013
AN AREA OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE KSGF AND KBBG
AERODROMES THIS EVENING. MVFR CONDITIONS CAN BE EXPECTED WITH
THESE STORMS. KJLN WILL BE ON THE NORTHERN EDGE OF THIS ACTIVITY.
NEVERTHELESS...WE INCLUDED TEMPO GROUPS FOR MVFR AND THUNDER AT
ALL THREE TAF SITES. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT...HOWEVER COVERAGE OF THUNDERSTORMS WILL BE MUCH MORE
SPORADIC. MEANWHILE...A COLD FRONT WILL SLOWLY MOVE THROUGH THE
AREA LATE TONIGHT WITH MVFR CEILINGS EXPECTED TO SETTLE IN BEHIND
THIS FEATURE. WE DID INCLUDE A TEMPO GROUP FOR IFR CEILINGS AS A
COUPLE OF WEATHER MODELS CONTINUE TO ADVERTISE THIS POTENTIAL. WE
ARE THEN EXPECTING MVFR CEILINGS FOR MUCH OF FRIDAY WITH A FEW
SHOWERS DEVELOPING IN THE AFTERNOON.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
UPDATE...SCHAUMANN
SHORT TERM...GAGAN/BOXELL
LONG TERM...BOXELL
AVIATION...SCHAUMANN
Hazardous weather outlook, May 9, 9:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT THU MAY 9 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1013 PM CDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
LIMITED FOG RISK.
DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST OVERNIGHT
MAINLY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. ISOLATED
TO WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE NORTH
OF THE INTERSTATE.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED TONIGHT...BUT A FEW
STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS...WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. THERE IS THE POTENTIAL FOR MINOR FLOODING OF CREEKS
AND LOW WATER CROSSINGS ACROSS PORTIONS OF SOUTHWESTERN
MISSOURI WHERE THUNDERSTORMS REPEATEDLY TRACK OVERNIGHT.
PATCHY FOG WITH VISIBILITIES DOWN TO A MILE OR LESS WILL ALSO
BE POSSIBLE FROM LATE TONIGHT INTO EARLY FRIDAY MORNING
ACROSS SOUTHWESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COLD FRONT WILL PUSH THROUGH THE REMAINDER OF THE AREA FRIDAY
MORNING WITH THUNDERSTORMS OCCURRING ALONG AND AHEAD OF THE
FRONT...MAINLY IN AREAS SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.
NO SEVERE WEATHER IS EXPECTED.
ADDITIONAL THUNDERSTORM CHANCES WILL OCCUR DURING THE MIDDLE
PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
In the hours before
Special weather statement, May 9, 7:47 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT THU MAY 9 2013
MOZ091-092-100230-
WEBSTER MO-WRIGHT MO-
847 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WEBSTER AND
NORTHWESTERN WRIGHT COUNTIES UNTIL 930 PM CDT...
AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF DUNCAN...OR 9 MILES SOUTHEAST OF
MARSHFIELD...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE HARTVILLE.
LAT...LON 3746 9251 3727 9240 3717 9279 3728 9285
TIME...MOT...LOC 0146Z 240DEG 26KT 3727 9277
WISE
Flood, Newton
- When
- May 9, 11:00 PM CST to May 10, 1:00 AM CST
- Where
- Newton County, 0.55 mi E of Stark City to 0.59 mi ESE of Stark City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.870, -94.190
The low water crossing at Highway 86 was flooded.
Flood, McDonald
- When
- May 10, 10:15 AM CST to 12:15 PM CST
- Where
- McDonald County, Powell to 0.21 mi N of Powell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -94.180
Roadways along Big Sugar Creek, Little Sugar Creek, and Indian Creek were closed due to flooding.
Flood, McDonald
- When
- May 10, 10:58 AM CST to 12:58 PM CST
- Where
- McDonald County, 0.26 mi ENE of Mc Natt to 0.57 mi NE of Mc Natt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.731, -94.316
Route CC was flooded and closed.
Flood, Newton
- When
- May 10, 10:58 AM CST to 12:58 PM CST
- Where
- Newton County, 1.67 mi SE of Newtonia to 1.85 mi SE of Newtonia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.863, -94.159
Highway 86 was closed due to high water.
Flood, Barry
- When
- May 10, 11:10 AM CST to 1:10 PM CST
- Where
- Barry County, 0.55 mi W of Mc Dowell to 0.51 mi W of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.820, -93.790
Route C was closed due to flooding along the Little Flat Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444820, 444821, 444822, 444823, 444824.